Dehydration and tingling in extremities?

I have been suffering from dehydration and my kidney doctor cannot find out why I am not retaining fluid. I no sooner walk outside than I star to dehydrate. I have to carry water or gatorade with me every where I go. but I have noticed that when I start to dehydrate and my body starts to retain fluid to avoid the dehydration my extremities start to tingle like my fingers or legs are falling asleep. does anyone know why this is happening?
«1

Replies

  • bohonomad
    bohonomad Posts: 171 Member
    That's weird. My sister had issues with retaining water, she would get really dehydrated and then drink a ton of water but her body wouldn't get rid of it, she would get a HUGE stomach like she was pregnant (and shes extremely thin) and she would pass out if she drank a liter or more of water. Her doctors finally figured out that it had to do with her ovaries/birth control and now she's fine (I;m not actually sure what they did to fix it). Might be worth looking into?
  • silverburk
    silverburk Posts: 61
    I had my tubes tied in April, so I'm not on birth control but I"ve had this problem since last summer. my dr's can't figure it out.
  • kitigonkukoo
    kitigonkukoo Posts: 218 Member
    I dehydrate at an alarming rate... I'd imagine that your Dr would have checked this, but this was overlooked with me for a long time, until I was hospitalized from it one year: LOW POTASSIUM. Now I actively watch my potassium intake, and make sure I get enough (I don't retain it well, which was the underlying reason for the whole problem). It's actually kind of hard to get enough, but I try!
  • sabinecbauer
    sabinecbauer Posts: 250 Member
    More than likely the dehydration is causing your blood pressure to drop, which would explain the tingling in your extremities. It's caused by insufficient blood supply.

    Do you experience head rushes as well when you rise abruptly?
  • silverburk
    silverburk Posts: 61
    Occasionally, but usually when I rush up the stairs more than when I stand up abruptly.
  • michellekicks
    michellekicks Posts: 3,624 Member
    Hmmm... well I get pinched nerves in my shoulders... the ones that run down your arm into your fingers. So when I get dehydrated it gets worse and my forefinger, middle finger and thumb go numb. Same as carpal tunnel... but I get active release therapy from my chiropractor and it fixes it. Mine is definitely caused by tight chest muscles and loss of range of motion in my shoulders.

    No idea about the legs...
  • hooperkay
    hooperkay Posts: 465 Member
    If your doctor can't figure it out then I would go to another one. Or at least google search and talk to another doctor about what it could be. It could be a simple pill or diet change to help. You can keep your same doctor, just get an opinion from another one.
  • onedayillbeamilf
    onedayillbeamilf Posts: 992 Member
    Low iron can cause numbness of the hands and feet.
  • kimad
    kimad Posts: 3,011 Member
    I get a tingling feeling run down my leg every so often (honestly feels like I peed myself, but of course I didn't LOL) It's a nerve issue for me.

    I was thinking maybe the water retention caused swelling..and the swelling caused suboptimal blood flow... A OP mentioned the lack of blood to circulate is another good theory.
  • glennstoudt
    glennstoudt Posts: 403 Member
    The symptoms you describe can be something else.
    Check with another doctor and/or have more tests. These symptoms at your age are not normal.
  • saragato
    saragato Posts: 1,154
    If your doctor can't figure it out then I would go to another one. Or at least google search and talk to another doctor about what it could be. It could be a simple pill or diet change to help. You can keep your same doctor, just get an opinion from another one.

    Or even go to the ER and see if they can't recommend a specialist. I'm not sure the dehydration and tingling extremities are related, but if they've cropped up at the same time and occur around each other then I guess they are. One thing's for certain is medical help is needed, like, yesterday. Exhaust all your options, all your "maybe it's this"s. Whatever you have is serious and needs fixing.
  • silverburk
    silverburk Posts: 61
    I'm sorry I haven't had a chance to get on to reply. The tingling happens alot if I sit still in my feet, mainly heels or toes. Like if I'm sitting on the couch or sleeping. And usually if I'm starting to swell up. The heat makes the swelling worse. I hope to get it figured out. Drinking some water when the swelling and tingling starts does making the swelling and tingling go down helps a lot.
  • oikukio
    oikukio Posts: 2
    I'm having a similar problem, and I've learned a few things. The tingling could be a sign of low calcium, especially the ionized form. Total calcium could be in the normal range, but ionized could be low if your pH is slightly off. (When the pH goes up, then more calcium gets bound up to albumin protein in the blood.) Ionized calcium and blood pH aren't usually tested, since the pH test needs a sample of arterial blood gas...

    How about a simple test for low calcium? Do your fingers tingle when you're getting your blood pressure taken? Look up Trousseau's sign of latent tetany. You can perform this test at home with a blood pressure cuff.

    How about the mildly elevated pH? It could happen if you are consuming anything with carbonate (antacids, supplements) or citrate (i.e. Gatorade.) Most people can excrete the extra alkali, but some people are more sensitive. An indirect measure would be to estimate how many breaths you take per minute. Normal is around 12. If you're breathing shallowly and infrequently, that could be a sign that your brain is regulating your breathing to hold on to more CO2 in order to help lower the pH back to normal.

    A normal kidney will also try to excrete excess alkali, and in doing so, it might make you dehydrated.

    What to do about it?

    1) Stop all forms of supplements and sports drinks containing carbonate and citrate.
    2) Try supplementing with calcium (but watch out for carbonate and citrate forms!) I use Slo-Mag, which is both MgCl2 and CaCl2.
    3) Via the medical route, a 24 hour urine test for electrolytes and creatinine would indirectly tell you whether you were low, since a healthy kidney tries to resorb any lost electrolytes. (e.g. the Ca:Cr ration would be unusually low.)

    BTW- Do you ever get muscle cramps or spasms?

    Hope this helps,

    -Laurel

    All the best,

    -Laurel
  • gogojodee
    gogojodee Posts: 1,261 Member
    Bump for later. The kidney info is informative.
  • mocchioni
    mocchioni Posts: 63 Member
    Make sure your vitamin B levels are correct. Low B-12 can cause that tingling in your extremities and if not corrected soon enough can lead to peripheral neuropathy. I know the low B-12 can cause that because I have the peripheral neuropathy from the low B-12.
  • I am having blood work to check my b12. I am also being checked for nerve damage. Seeing my chiropractor helped a lot. It turned out I had some huge knots in my back, as well as my back being very tight. I am under some stress. Dealing with my boyfriends ex wife and her controlling the visitation of the kids. And my ex and his now wife, and her thinking she can control the visitation of his and I's daughter. I am going to be calling to see how the blood work came back today.
  • oikukio
    oikukio Posts: 2
    Oops. Correction: Slo-Mag contains calcium carbonate.

    That's not good if trying to avoid carbonates!
  • soulynyc
    soulynyc Posts: 302 Member
    check to see if there is some vitamin deficiencies.
  • 19bulldog60
    19bulldog60 Posts: 96 Member
    Bump
  • Robin_Bin
    Robin_Bin Posts: 1,083 Member
    No idea. It could be that the two things are unrelated, but my guess is you're missing a key nutrient. How are you on magnesium and omega oils? Do you get migraines?